Arizona, 2011

Heavy Rain in Arizona, December 13 to 14, 2011

December 13 to 14, 2011 · NWS PSR · 1 event in 1 county or zone

A wet and slow moving Pacific low pressure system moved into Arizona during the evening hours on December 12th, and brought widespread showers to the central deserts which continued into the morning hours on December 14th. Locally heavy rainfall occurred across the central deserts; many locations recored more than one inch of rain with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A wet and slow moving Pacific low pressure system moved into Arizona during the evening hours on December 12th, and brought widespread showers to the central deserts which continued into the morning hours on December 14th. Locally heavy rainfall occurred across the central deserts; many locations recored more than one inch of rain with this event. The rainfall was sufficient to cause some road damage over portions of Pinal county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 13, 5:50 AM MST, 10 minutes earlier.

Area forecast discussion, Dec 13, 5:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST TUE DEC 13 2011

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
A WET AND COLD PACIFIC STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT. TOTAL
RAINFALL FROM THIS STORM SYSTEM NEAR AN INCH IS POSSIBLE IN THE
PHOENIX AREA WITH MORE THAN AN INCH NORTH AND EAST OF PHOENIX AND
LOCALIZED FLOODING POSSIBLE. ACCUMULATING SNOW IS POSSIBLE IN THE
HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY WEDNESDAY MORNING...AS SNOW
LEVELS FALL TO NEAR 5000 FEET. PATCHY FOG IS POSSIBLE LATE TONIGHT
AND WEDNESDAY MORNING. COLDER THAN AVERAGE WEATHER IS EXPECTED TO
CONTINUE THIS WEEK. HOWEVER...SUNNY AND NOT QUITE AS COLD WEATHER IS
EXPECTED THURSDAY. ANOTHER STORM SYSTEM FROM THE GULF OF ALASKA IS
EXPECTED TO BRING A SLIGHT CHANCE OF SHOWERS LATE IN THE WEEK.

&&

.DISCUSSION...
...SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT
WITH LOCALIZED FLOODING POSSIBLE THEN PATCHY FOG IS POSSIBLE LATE
TONIGHT AND WEDNESDAY MORNING...

A WET AND COLD PACIFIC LOW PRESSURE SYSTEM WILL SWING EAST ACROSS
NORTHERN BAJA CALIFORNIA TODAY...THEN NORTHEAST ACROSS ARIZONA
TONIGHT. PLENTY OF TROPICAL MOISTURE HAS BEEN AND WILL CONTINUE TO
BE DRAWN FROM THE SOUTH AND SOUTHWEST INTO THIS SYSTEM. THE STRONG
DYNAMICS WITH THE LOW AND ABUNDANT TROPICAL MOISTURE WILL COMBINE TO
RESULT IN WIDESPREAD SHOWERS TODAY AND TONIGHT WITH SIGNIFICANT
RAINFALL IN SOUTH-CENTRAL ARIZONA ESPECIALLY FROM THE PHOENIX AREA
NORTH AND EASTWARD.

THE AIRMASS IS EXPECTED TO BECOME UNSTABLE ENOUGH FOR AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS AS THE COLD LOW PRESSURE SYSTEM
APPROACHES. SOME SNOW ACCUMULATION IS EXPECTED IN SOUTHERN GILA
COUNTY LATE TONIGHT AND EARLY WEDNESDAY AS THE SNOW LEVEL LOWERS TO
NEAR 5 THOUSAND FEET. HOWEVER...THE PRECIPITATION WILL BE DECREASING
BY THEN AND NO MORE THAN 2 INCHES OF ACCUMULATION IS EXPECTED IN
SOUTHERN GILA COUNTY ABOVE 5 THOUSAND FEET.

RAINFALL TOTALS FROM THIS STORM SYSTEM ARE EXPECTED TO EXCEED THREE
QUARTERS OF AN FROM LA PAZ COUNTY AND THE PHOENIX AREA NORTH AND
EASTWARD WITH MORE THAN AN INCH OF RAIN POSSIBLE NORTH AND EAST OF
PHOENIX. MEANWHILE...GENERALLY LESS THAN A QUARTER OF AN INCH IS
EXPECTED FROM THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA WEST
ACROSS SOUTHEAST CALIFORNIA INCLUDING EL CENTRO AND JOSHUA TREE
NATIONAL PARK.

LOCALIZED FLOODING IS A RISK IN SOUTH-CENTRAL ARIZONA IN THE NORTH
AND EAST PORTIONS OF THE PHOENIX AREA NORTH AND EASTWARD WITH
RAINFALL AMOUNTS IN EXCESS OF AN INCH POSSIBLE. HOWEVER...RAINFALL
TOTALS ARE SPREAD OUT IN TIME...SO THE THREAT OF FLOODING IS NOT
AS GREAT AS IT WOULD BE IN SHORTER DURATION SUMMER THUNDERSTORM
EVENTS. HOWEVER...WASHES...CREEKS...AND STREAMS WILL BE RUNNING AND
WILL NEED TO BE MONITORED CLOSELY.

AT LEAST PATCHY FOG WITH SOME DENSE FOG IS POSSIBLE FROM THE LOWER
COLORADO VALLEY INCLUDING YUMA EASTWARD ACROSS SOUTHWEST AND SOUTH-
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE TONIGHT AND
WEDNESDAY MORNING. THIS WILL HAPPEN PARTICULARLY IN AREAS WHERE
PARTIAL CLEARING TAKES PLACE AS THE LOW PRESSURE SYSTEM MOVES
EAST-NORTHEAST AWAY FROM ARIZONA. A DENSE FOG ADVISORY MAY HAVE TO
BE ISSUED FOR LATE TONIGHT AND WEDNESDAY MORNING.

THE LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTHEAST AWAY FROM
ARIZONA WEDNESDAY. ENOUGH MOISTURE IS EXPECTED TO BE LEFT FOR A
SLIGHT CHANCE OF LINGERING SHOWERS IN SOUTH-CENTRAL ARIZONA
WEDNESDAY MAINLY OVER THE HIGHER TERRAIN EAST OF PHOENIX.
OTHERWISE...IT IS EXPECTED TO TURN PARTLY CLOUDY IN SOUTH-CENTRAL
AND SOUTHWEST ARIZONA WEDNESDAY. AT THE SAME TIME...SKIES ARE
EXPECTED TO TURN MOSTLY SUNNY IN SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY INCLUDING YUMA AND EL CENTRO.

COLDER THAN AVERAGE WEATHER IS EXPECTED TO CONTINUE THIS WEEK.
HOWEVER...SUNNY AND NOT QUITE AS COLD WEATHER IS EXPECTED THURSDAY.

ANOTHER STORM SYSTEM FROM THE GULF OF ALASKA IS EXPECTED TO BRING A
SLIGHT CHANCE OF SHOWERS BY FRIDAY THROUGH SATURDAY. THIS SYSTEM
LOOKS AS IF IT WILL TAKE A MORE INLAND TRACK WITH LESS MOISTURE THAN
THE CURRENT STORM SYSTEM. THIS IS THE REASON FOR ONLY A SLIGHT
CHANCE OF SHOWERS LATE THIS WEEK. THE LOW PRESSURE SYSTEM IS
EXPECTED TO REACH THE PACIFIC NORTHWEST COAST WEDNESDAY NIGHT THEN
MOVE SOUTH TO SOUTHERN CALIFORNIA OR WESTERN ARIZONA BY EARLY
FRIDAY. AFTER THAT...IT MAY MOVE VERY LITTLE THROUGH SATURDAY...THEN
MOVE EAST OR NORTHEAST OUT OF ARIZONA BY LATE SUNDAY.

&&

.AVIATION...
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH...

MAIN UPPER LOW MOVES INLAND OVER THE NORTHERN BAJA PENINSULA AND
SOUTHWEST ARIZONA...WITH TWO BANDS OF SHOWERS POISED TO MOVE EAST
OVER THE AREA TODAY AND INTO THE EARLY EVENING HOURS...WITH PARTIAL
CLEARING AND IMPROVING CIGS WELL AFTER 05Z WEDNESDAY. EXPECT CIGS
HOVERING AROUND 5000 FEET...AND OCCASIONAL LOW VISIBILITIES DOWN TO
3SM IN HEAVY SHOWERS AT KPHX/KIWA THROUGH THE DAY. MAY SEE CIGS DROP
TO 2500 FEET OR SO AT TIMES...ESPECIALLY WITH ISOLATED THUNDERSTORMS
AND HEAVIER SHOWERS. WINDS WILL FAVOR SE-SW AT GENERALLY LESS THAN
10KT...BECOMING LIGHT AND VARIABLE LATE.

ABUNDANT BOUNDARY MOISTURE AND COLD MORNING LOW TEMPERATURES WILL
LEAD TO PATCHY FOG DEVELOPMENT NEAR TERMINALS. CONFIDENCE IS LOW AT
THIS TIME AS TO THE EXTENT AND TIMING OF CLEARING SKIES AND ANY
DENSE FOG FORMATION...ELECTED TO INTRODUCE VISIBILITY DOWN TO 4SM
IN BR AT KIWA/KPHX AT THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
WEATHER CONDITIONS WILL REMAIN UNSETTLED THE REST OF THE WEEK WITH
COOLER TEMPERATURES AND ELEVATED HUMIDITY LEVELS. ANOTHER PACIFIC
LOW PRESSURE SYSTEM IS EXPECTED TO BRING LOCALLY BREEZY CONDITIONS
ACROSS SOUTHEAST CALIFORNIA FRIDAY...AND INCREASING CHANCES OF
SHOWERS AND MOUNTAIN SNOW INTO THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Dec 13, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST TUE DEC 13 2011

AZZ020-025-026-CAZ030>033-141300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
600 AM MST TUE DEC 13 2011 /500 AM PST TUE DEC 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WILL OCCUR TODAY AS A COLD AND WET PACIFIC STORM
SYSTEM MOVES EAST ACROSS THE AREA. TOTAL RAINFALL AMOUNTS WILL BE
GENERALLY LESS THAN ONE QUARTER INCH WITH LOCALIZED AMOUNTS
APPROACHING ONE HALF INCH. THERE IS AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS AND RAINFALL COULD BE ENHANCED NEAR THUNDERSTORMS.
RAINFALL WILL BE SUFFICIENT FOR MINOR STREET FLOODING AND MAY LEAD TO
SOME RUNNING WASHES.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

PATCHY DENSE FOG IS POSSIBLE FROM NEAR THE LOWER COLORADO RIVER VALLEY
INCLUDING YUMA EASTWARD LATE TONIGHT. IF YOU ARE DRIVING AND
ENCOUNTER DENSE FOG...SLOW DOWN AND USE LOW BEAM HEADLIGHTS. IF YOU
PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF. ONLY
THE EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE HAS
PULLED OFF THE ROAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY FOG IS POSSIBLE FROM NEAR THE LOWER COLORADO RIVER VALLEY
INCLUDING YUMA EASTWARD WEDNESDAY MORNING. IF YOU ARE DRIVING AND
ENCOUNTER DENSE FOG...SLOW DOWN AND USE ONLY LOW BEAM HEADLIGHTS. IF
YOU PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...
TAKE YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF.
ONLY THE EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE
HAS PULLED OFF THE ROAD.

ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL MOVE INTO
THE AREA FRIDAY AND SATURDAY BRINGING A SLIGHT CHANCE OF SHOWERS AND
CONTINUING THE COLD WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ021>023-027-028-141300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST TUE DEC 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA AND
WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL CONTINUE ALONG WITH ISOLATED THUNDERSTORMS TODAY INTO
TONIGHT...AS A COLD AND WET PACIFIC STORM SYSTEM MOVES EAST ACROSS
THE AREA. TOTAL RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH ARE
POSSIBLE IN THE DESERTS WITH MORE THAN AN INCH OF RAIN POSSIBLE NORTH
AND EAST OF PHOENIX. LOCAL FLOODING OF LOW SPOTS ON ROADS...AS WELL
AS FLOODING OF CREEKS...STREAMS...AND NORMALLY DRY WASHES IS POSSIBLE
ESPECIALLY NORTH AND EAST OF PHOENIX.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT. IF YOU ARE DRIVING AND
ENCOUNTER DENSE FOG...SLOW DOWN AND USE LOW BEAM HEADLIGHTS. IF YOU
PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF. ONLY
THE EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE HAS
PULLED OFF THE ROAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY DENSE FOG IS POSSIBLE WEDNESDAY MORNING. IF YOU ARE DRIVING
AND ENCOUNTER DENSE FOG...SLOW DOWN AND USE ONLY LOW BEAM HEADLIGHTS.
IF YOU PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...
TAKE YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF.
ONLY THE EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE
HAS PULLED OFF THE ROAD.

ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL MOVE INTO
THE AREA FRIDAY AND SATURDAY BRINGING A SLIGHT CHANCE OF SHOWERS AND
CONTINUING THE COLD WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-141300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST TUE DEC 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL CONTINUE ALONG WITH ISOLATED THUNDERSTORMS TODAY INTO
TONIGHT...AS A COLD AND WET PACIFIC STORM SYSTEM MOVES EAST ACROSS
THE AREA. A TOTAL OF MORE THAN AN INCH OF RAIN IS POSSIBLE WITH LOCAL
FLOODING OF LOW SPOTS ON ROADS...AS WELL AS FLOODING OF CREEKS...
STREAMS...AND NORMALLY DRY WASHES.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

SNOW LEVELS WILL REMAIN RATHER HIGH WITH THIS SYSTEM...AND WILL FALL
TO JUST BELOW 5000 FEET BY WEDNESDAY MORNING. THERE MAY BE UP TO 2
INCHES OF SNOW IN THE HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY LATE
TONIGHT...MAINLY ABOVE 5000 FEET.

PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT. IF YOU ARE DRIVING AND
ENCOUNTER DENSE FOG...SLOW DOWN AND USE LOW BEAM HEADLIGHTS. IF YOU
PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF. ONLY
THE EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE HAS
PULLED OFF THE ROAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY DENSE FOG IS POSSIBLE WEDNESDAY MORNING...AND THERE IS A
SLIGHT CHANCE OF LINGERING SHOWERS. IF YOU ARE DRIVING AND ENCOUNTER
DENSE FOG...SLOW DOWN AND USE ONLY LOW BEAM HEADLIGHTS. IF YOU PULL
OFF TO THE SIDE OF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE YOUR
FOOT OFF THE BRAKE AND TURN YOUR LIGHTS ALL THE WAY OFF. ONLY THE
EMERGENCY FLASHER LIGHTS SHOULD BE USED WHEN YOUR VEHICLE HAS PULLED
OFF THE ROAD.

ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL MOVE INTO
THE AREA FRIDAY AND SATURDAY BRINGING A SLIGHT CHANCE OF SHOWERS AND
CONTINUING THE COLD WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pinal

When
December 13, 6:00 AM MST to December 14, 7:30 AM MST
Where
Pinal County, 2.76 mi S of Magma
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.090, -111.500

A wet and slow moving Pacific low pressure system brought widespread showers, some with locally heavy rain, to the central Arizona deserts on December 13th. Rainfall continued through the morning hours on December 14th, and many lower desert locations recorded more than one inch of rainfall during the event. Local media reported that Hunt Highway, or State Route 87, was closed between Arizona Farms Road and Merrill Ranch Parkway due to surface damage to the road. The road was reported closed at 730 am on December 14th. The damage was due to the excessive rainfall that fell in the area. The location of the closure was south of the San Tan Valley.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353249.